Hail, Labette
- When
- March 11, 4:00 AM CST
- Where
- Labette County, 0.55 mi E of Bartlett
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.050, -95.210
A few storms moved across south-central and southeast KS on the 11th producing small amounts of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few storms moved across south-central and southeast KS on the 11th producing small amounts of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 11, 2:43 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 343 AM CDT Wed Mar 11 2020 .SHORT TERM...(Today through Friday night) Issued at 337 AM CDT Wed Mar 11 2020 Early this morning, a broad area of convection has been moving east/southeast across the forecast area for the past few hours. A few storms have been strong to marginally severe. Instability has been rather marginal, but a tight gradient of MUCAPE (ranging from 250 to 1000J/kg) currently stretches across south central Kansas and has been the main focus for stronger updrafts. A tight gradient in effective bulk wind difference (which accounts for the storm depth--a more appropriate parameter in this case vs 0-6km bulk shear due to the elevated nature of the convection) is also present along the same axis. Hail has been the primary concern with these storms, though brief heavy rain has also been occurring with observed rain rates of a little over an inch an hour at KEWK. Storms have been fairly progressive so far, and based on 700mb- 300mb mean wind vectors, that progressive nature should continue for the rest of the morning moving east and then gradually southeast. Models remain in good agreement that by 12z this morning, nearly all precipitation will have exited the forecast area to the east with the exception of a county or two in far southeast Kansas that may hold on to rain chances for another couple of hours after that. Otherwise, a transient area of patchy fog may develop behind the convection later this morning as dewpoint depressions decrease and winds become light, though widespread dense fog is not expected at this time. Later today, return flow will allow temperatures to warm up into the upper 60s to near 70 today. Another weak disturbance will bring in additional rain overnight tonight through early Thursday on the north side of a surface low that will translate across the Kansas/Oklahoma border. Current thinking is rainfall will be less with this system and that although a rumble of thunder or two cannot be completely ruled out, thunderstorms will be less common. High pressure will build over the northern High Plains Thursday- Friday keeping the forecast dry until another system moves in by Friday afternoon-evening. Although was inclined to reduce PoPs during the afternoon on Friday with the forecasts the past couple of days, the trend in models does seem to be slightly earlier so will allow the initialization blend to hold with this forecast issuance. However, agree with the previous forecast that the better chances for precipitation will be Friday night. Some accumulating snow may be possible in portions of central Kansas, but slight tweaks in temperatures may make a big difference with precipitation type and how widespread winter weather will be. Therefore, confidence remains fairly low at this time. .LONG TERM...(Saturday through Tuesday) Issued at 337 AM CDT Wed Mar 11 2020 Rain may linger into the day on Saturday before another brief break through late Sunday. Also of note, temperatures in the Friday - Sunday period will be much cooler than recent days, with highs topping out in the 40s and 50s each day this weekend. An influx of better moisture into the region and a series of disturbances in the upper pattern look to make the first half of the work week next week active in terms of precipitation chances. It is still early to discern the specifics, but there will be periods of snow or wintry mix chances in central Kansas during the overnight periods. Otherwise, widespread rainfall looks to keep soils plenty saturated through at least Wednesday of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1151 PM CDT Tue Mar 10 2020 An area of showers and thunderstorms are developing at this time and will push their way to the south and east. Most terminals are expected to get some showers and thunderstorms with some gusty winds likely during the night tonight. IFR conditions can be expected during the overnight period. GBD looks to be only terminal that might escape the thunderstorms tonight but could get a few showers during the night. HUT and ICT will likely see some thunderstorms with gusty winds. CNU will also likely get some thunderstorm activity as well but will likely be the last terminal to get the thunderstorm activity. This thunderstorm activity is expected to push off to the east and end by or a little after sunrise this morning. By mid morning, VFR conditions are expected to be in control of the region and remain for the rest of the TAF period. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 51 70 40 / 0 40 10 0 Hutchinson 67 48 67 37 / 0 30 10 0 Newton 67 50 66 37 / 0 40 10 0 ElDorado 68 51 69 38 / 0 30 20 0 Winfield-KWLD 69 52 73 41 / 10 20 10 0 Russell 69 45 61 35 / 0 40 0 10 Great Bend 69 47 63 35 / 0 30 0 10 Salina 68 48 64 36 / 0 40 10 0 McPherson 66 48 65 35 / 0 30 10 0 Coffeyville 70 52 74 42 / 40 20 30 0 Chanute 68 50 71 40 / 20 40 40 0 Iola 68 50 70 39 / 20 50 60 0 Parsons-KPPF 68 52 72 41 / 30 30 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...ELM
Hazardous Weather Outlook National Weather Service Wichita KS 430 AM CDT Wed Mar 11 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 430 AM CDT Wed Mar 11 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms will linger in southeast Kansas early this morning. Although isolated small hail is possible, severe storms are not expected for the rest of the morning. Patchy fog will be possible in central Kansas this morning as skies clear and winds become lighter. Though it could be dense in isolated spots, widespread dense fog is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern is expected throughout this period, with multiple chances of storms. Some of the storms could be strong, but confidence in the location and timing is too low to be more specific at this point. There is also a chance of accumulating snow in central Kansas late Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 206 AM CDT Wed Mar 11 2020 KSZ069-110800- Butler KS- 206 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Butler County in south central Kansas... * Until 300 AM CDT. * At 203 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Potwin, or 10 miles east of Whitewater...moving east at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... El Dorado, Towanda, Whitewater, Potwin, Elbing, Burns, Rosalia, Cassoday, El Dorado Airport, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3782 9715 3809 9715 3809 9652 3770 9653 TIME...MOT...LOC 0706Z 256DEG 37KT 3797 9696 KETCHAM
Special Weather Statement National Weather Service Wichita KS 208 AM CDT Wed Mar 11 2020 KSZ051-052-110800- McPherson KS-Marion KS- 208 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... McPherson County in central Kansas... Southwestern Marion County in central Kansas... * Until 300 AM CDT. * At 206 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Mcpherson...moving east at 45 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Mcpherson, Hillsboro, Moundridge, Inman, Galva, Canton, Goessel, Lehigh, Windom, Durham, Mcpherson Airport and Marion Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3849 9711 3818 9715 3817 9792 3843 9792 TIME...MOT...LOC 0708Z 256DEG 37KT 3831 9770 KETCHAM
Special Weather Statement National Weather Service Wichita KS 241 AM CDT Wed Mar 11 2020 KSZ070-071-095-110830- Wilson KS-Greenwood KS-Woodson KS- 241 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Wilson County in southeastern Kansas... Greenwood County in southeastern Kansas... Western Woodson County in southeastern Kansas... * Until 330 AM CDT. * At 238 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles east of Eureka...moving east at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Eureka, Toronto, Hamilton, Climax, Virgil, Coyville, Eureka City Lake, Eureka Airport, Toronto Lake, Batesville, Fall River State Park, Fall River Lake and Cross Timbers State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3765 9577 3767 9653 3800 9652 3804 9578 TIME...MOT...LOC 0740Z 272DEG 33KT 3779 9618 KETCHAM
Special Weather Statement National Weather Service Wichita KS 310 AM CDT Wed Mar 11 2020 KSZ069-110900- Butler KS- 310 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 400 AM CDT. * At 308 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 10 miles northeast of Leon...moving east at 40 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... El Dorado, Towanda, Whitewater, Leon, Potwin, Elbing, Rosalia, El Dorado Airport, Beaumont, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3786 9715 3807 9714 3800 9652 3757 9653 TIME...MOT...LOC 0810Z 272DEG 36KT 3780 9665 KETCHAM
Special Weather Statement
National Weather Service Wichita KS
334 AM CDT Wed Mar 11 2020
KSZ070-094-095-110930-
Wilson KS-Greenwood KS-Elk KS-
334 AM CDT Wed Mar 11 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Wilson County in southeastern Kansas...
Southern Greenwood County in southeastern Kansas...
Northern Elk County in southeastern Kansas...
* Until 430 AM CDT.
* At 332 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Severy, or 12 miles north of
Howard...moving east at 50 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Neodesha, Fredonia, Howard, Altoona, Severy, Fall River, Benedict,
Climax, New Albany, Coyville, Buxton, Fall River State Park, Fall
River Lake and Piedmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3738 9553 3739 9596 3748 9652 3779 9652
3768 9553
TIME...MOT...LOC 0834Z 288DEG 44KT 3764 9632
KETCHAMSpecial Weather Statement National Weather Service Wichita KS 418 AM CDT Wed Mar 11 2020 KSZ099-100-111015- Montgomery KS-Labette KS- 418 AM CDT Wed Mar 11 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Montgomery County in southeastern Kansas... Labette County in southeastern Kansas... * Until 515 AM CDT. * At 416 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northwest of Cherryvale... moving east at 55 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Parsons, Coffeyville, Independence, Cherryvale, Oswego, Chetopa, Altamont, Edna, Mound Valley, Elk City, Liberty, Bolton, Sycamore, Bartlett, Labette, Parsons Tri City Airport, Angola, Dennis, Elk City Lake and Big Hill Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3710 9596 3738 9596 3738 9508 3700 9507 TIME...MOT...LOC 0918Z 288DEG 49KT 3731 9565 KETCHAM
The Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
1 hail, 1 heavy rain. Local standard time, as filed.
This was a 24 hour total.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877296, 877295.